Alert archive / Kentucky / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 166, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at Aug 9, 2000, 8:28 PM EDT for Fleming County, Kentucky. It was in force for 47 min. 2 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Aug 9, 2000, 8:28 PM EDT (00:28 UTC)
- Expired
- Aug 9, 2000, 9:15 PM EDT
- In force
- 47 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Fleming County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 8:40 PM EDT | Thunderstorm Wind | Ewing, KY | Numerous trees were reported down by strong thunderstorm winds. |
| Aug 9, 8:50 PM EDT | Thunderstorm Wind | Sherburne, KY | Strong winds removed shingles from one home and damaged a barn roof. Several large trees were also blown down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 9, 7:00 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.5 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 367 J/kg
- Mixed-layer CIN
- -164 J/kg
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KJKL 100029 SVRJKL KYC069-100115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 828 PM EDT WED AUG 9 2000 THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... FLEMING COUNTY IN KENTUCKY THIS INCLUDES THE CITY OF FLEMINGSBURG * UNTIL 915 PM EDT * AT 826 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM MUSES MILLS TO COWAN...OR FROM 10 MILES NORTH OF MOREHEAD TO 11 MILES WEST OF FLEMINGSBURG...MOVING SOUTH AT 30 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE HAIL...DAMAGING WINDS IN EXCESS OF 55 MPH...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FOmRECAST OFFICE IN JACKSON KY. LAT...LON 3840 8349 3857 8408 3832 8383 3820 8357 HAL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:20 PM EDT, 7 hours 8 minutes earlier.
Area forecast discussion, Aug 9, 1:20 PM EDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 120 PM EDT WED AUG 9 2000 MODELS INDICATE THAT RIDGE OVER ROCKY MOUNTAINS WILL EXPAND NORTHWARD WHILE A POSITIVELY TILTED TROUGH DEVELOPS IN THE EAST. THIS WILL RESULT IN AN INCREASINGLY AMPLIFIED FLOW THROUGH FRIDAY. TROUGH AXIS WILL MOVE EAST OF THE FORECAST AREA BY FRIDAY. MAIN FORECAST CHALLENGE WILL BE FLASH FLOOD POTENTIAL FOR THE FIRST PERIOD. FFA IS CURRENTLY IN EFFECTIVE FOR TONIGHT. BASED ON QPF PROJECTIONS BY ETA/MESOETA...AM INCLINED TO CONTINUE THE FFA. HIGHEST QPFS ARE DEPICTED IN THE WESTERN PORTION OF THE FORECAST AREA IN ASSOCIATION WITH A SOUTHBOUND MCS OVERNIGHT. HOWEVER AM NOT CONFIDENT ENOUGH IN EXACT PLACEMENT OF THIS MCS TO BREAK EASTERN COUNTIES OUT OF FFA. MODEL TIME SECTIONS DEPICT A GENERAL DRYING TREND ABOVE THE BOUNDARY LAYER ON THURSDAY. ETA/MESOETA BRINGS FRONT THROUGH AROUND 18Z THURSDAY WHILE NGM/AVN ARE 8 TO 10 HOURS EARLIER. WILL OPT TO CONTINUE SMALL POP FOR MAINLY EARLY PRECIP IN THE SECOND PERIOD. SURFACE HIGH PRESSURE WILL BUILD INTO AREA BY LATE THURSDAY. AM CONCERNED THAT ENOUGH BOUNDARY LAYER MOISTURE WILL REMAIN THROUGH THE FOURTH PERIOD THAT WIDELY SCATTERED AFTERNOON SHOWERS CAN NOT BE TOTALLY RULED OUT BUT WILL LEAVE OUT MENTION AT THIS TIME. SLIGHTLY COOLER AIR WILL SUCCEED THE FRONT. THE NORTHERLY SURFACE FLOW WILL ALSO PROVIDE DRIER AIR AS DEWPOINTS ARE PROJECTED TO FALL INTO THE LOWER 60S BY FRIDAY. FWC AND AVN MOS GUIDANCE NUMBERS ARE IN FAIRLY GOOD AGREEMENT WITH AVN SLIGHTLY COOLER THAT FWC. WILL TEND TO SPLIT THE DIFFERENCE BETWEEN THE TWO. EXTENDED...MEDIUM RANGE MODELS ARE IN REASONABLY GOOD AGREEMENT THROUGH THE EXTENDED PERIOD. SOME TIMING DIFFERENCES ARE NOTED AS MRF IS SOMEWHAT MORE PROGRESSIVE THAN THE OTHER MODELS. ECMWF MAINTAINS EAST COAST TROUGH LONGER. UPPER RIDGE WILL BUILD EASTWARD THROUGH THE PERIOD MOVING THE STORM TRACK AROUND THE PERIPHERY OF THE UPPER RIDGE NORTH AND EAST OF THE FORECAST AREA. HIGH PRESSURE WILL DOMINATE AT THE SURFACE. WILL MAINTAIN DRY TREND. TEMPS WILL CLIMB FROM SLIGHTLY BELOW CLIMATOLOGY EARLY IN THE EXTENDED PERIOD TO ABOVE CLIMATOLOGY BY LATE IN THE PERIOD. PRELIMINARY CCF FOR COORDINATION PURPOSES. WORK ZONES OUT SHORTLY. LOZ BB 071/089 064/085 060 2352- JKL BB 071/087 064/083 061 2351- .JKL...FFA ALL AREAS THROUGH TONIGHT. LCM
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 8:03 PM EDT | Severe Thunderstorm Warning | JKL | Elliott | 27 min |
| Aug 9, 8:38 PM EDT | Tornado Warning | JKL | Fleming | 52 min |
| Aug 9, 8:46 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Menifee | 59 min |
| Aug 9, 8:46 PM EDT | Severe Thunderstorm Warning | JKL | Morgan | 59 min |
| Aug 9, 8:55 PM EDT | Severe Thunderstorm Warning | JKL | Elliott, Rowan | 65 min |
| Aug 9, 8:56 PM EDT | Severe Thunderstorm Warning | JKL | Johnson, Martin | 49 min |
| Aug 9, 9:20 PM EDT | Severe Thunderstorm Warning | JKL | Floyd, Magoffin | 55 min |
| Aug 9, 9:20 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 55 min |
| Aug 9, 9:34 PM EDT | Severe Thunderstorm Warning | JKL | Bath, Fleming | 41 min |
| Aug 9, 9:35 PM EDT | Severe Thunderstorm Warning | JKL | Pike | 55 min |
| Aug 9, 9:44 PM EDT | Severe Thunderstorm Warning | JKL | Montgomery | 46 min |
| Aug 9, 9:54 PM EDT | Severe Thunderstorm Warning | JKL | Powell | 36 min |
| Aug 9, 10:01 PM EDT | Severe Thunderstorm Warning | JKL | Menifee, Morgan | 44 min |
| Aug 9, 10:13 PM EDT | Severe Thunderstorm Warning | JKL | Wolfe | 47 min |
| Aug 9, 10:58 PM EDT | Severe Thunderstorm Warning | JKL | Perry | 47 min |
| Aug 9, 11:05 PM EDT | Severe Thunderstorm Warning | JKL | Leslie | 40 min |
| Aug 10, 12:06 AM EDT | Severe Thunderstorm Warning | JKL | Knox, Laurel, Pulaski, Whitley | 39 min |
| Aug 10, 12:06 AM EDT | Severe Thunderstorm Warning | JKL | Bell | 39 min |
| Aug 10, 12:42 AM EDT | Severe Thunderstorm Warning | JKL | McCreary, Wayne | 63 min |
| Aug 10, 12:48 AM EDT | Severe Thunderstorm Warning | JKL | Whitley | 27 min |
| Aug 10, 12:48 AM EDT | Severe Thunderstorm Warning | JKL | Pulaski | 27 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.